Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 34, NWS Jackson, MS

May 13, 2004Franklin County, Mississippi

NWS Jackson, MS issued this flash flood warning at May 13, 2004, 9:26 PM CDT for Franklin County, Mississippi. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2004, 9:26 PM CDT (02:26 UTC)
Expired
May 14, 2004, 1:25 AM CDT
In force
4 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Franklin County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2004-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1472 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2004-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1472 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 140232
FFWJAN
MSC037-140625-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
926 PM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN SOUTHWEST MISSISSIPPI

* UNTIL 125 AM CDT

* AT 926 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS PRODUCING VERY HEAVY HEAVY RAINFALL MOVING INTO 
  WESTERN FRANKLIN COUNTY. THESE STORMS WILL BE MOVING SLOWLY 
  EASTWARD THROUGH THE COUNTY OVER THE NEXT SEVERAL HOURS. RADAR
  ESTIMATED RAINFALL RATES OF UP TO TWO AND ONE HALF INCHES PER HOUR
  CAN BE EXPECTED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

LAT...LON 3136 9113 3160 9114 3161 9065 3138 9065
          3136 9099 3134 9112

$$
1 follow-up statement
000 
WGUS74 KJAN 140404
FFSJAN
MSC037-140625-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1101 PM CDT THU MAY 13 2004

FLASH FLOOD WARNING HAS BEEN CANCELED FOR...

FRANKLIN COUNTY IN SOUTHWEST MISSISSIPPI

THE SLOW MOVING LINE OF THUNDERSTORMS THAT PROMPTED THE ISSUANCE OF 
THE FLASH FLOOD WARNING HAS WEAKENED CONSIDERABLY. RAINFALL RATES 
HAVE DECREASED TO LESS THAN ONE INCH PER HOUR...AND ARE CONTINUING 
TO DECREASE. THEREFORE THE FLASH FLOOD WARNING FOR FRANKLIN COUNTY 
HAS BEEN CANCELED EFFECTIVE IMMEDIATELY.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 13, 8:45 PM CDT, 41 minutes earlier.

Area forecast discussion, May 13, 8:45 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
845 PM CDT THU MAY 13 2004

.DISCUSSION...
LATEST RADAR AND SATELLITE IMAGERY SHOW THAT THE SQUALL LINE
CONTINUES TO WEAKEN. PRECIPITATION ESTIMATES INDICATE LOCALLY VERY
HEAVY RAINFALL RATES OF UP TO 2 INCHES PER HOUR...ESPECIALL IN THE
SOUTHWESTERN ZONES. THE SEVERE CONCERNS HAVE DIMINISHED GREATLY OVER
THE PAST TWO HOURS. THE MAIN CONCERN REMAINS FOR FLASH FLOODING AS
THE STRONGER STORMS MOVE OVER LOW LYING AREAS AND OVER AREAS WITH
POOR DRAINAGE LATER TONIGHT. THE SQUALL LINE IS EXPECTED TO CONTINUE
TO WEAKEN AS IT PUSHES EAST. THE MAIN UPPER LEVEL WAVE ASSOCIATED
WITH THIS MCS WILL MOVE INTO TENNESSEE BY MIDNIGHT...TAKING THE BEST
ATMOSPHERIC DYNAMICS WITH IT. AS IT MOVES OFF TO THE NNE...EXPECT
THE WEAKENING LINE TO FURTHER SLOW ITS EASTWARD PROGRESS.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH ALONG AND WEST OF A GREENWOOD TO BUDE LINE
     UNTIL 4 PM.
LA...FLASH FLOOD WATCH NE LA UNTIL 4 AM.
AR...FLASH FLOOD WATCH SE AR UNTIL 4 AM.

&&

18/HENRY
Hazardous weather outlook, May 13, 3:39 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
339 PM CDT THU MAY 13 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
142039-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
339 PM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED WEST OF THE
MISSISSIPPI RIVER THIS AFTERNOON...SPREADING EASTWARD THIS
EVENING INTO WEST AND NORTHWEST MISSISSIPPI.  THE STRONGEST
ACTIVITY WILL BE WEST OF A LINE FROM GRENADA TO VICKSBURG TO
NATCHEZ. ISOLATED SEVERE STORMS WILL BE POSSIBLE IN OTHER AREAS
WEST OF I-55.

THIS  EVENING  INTO THE EARLY MORNING HOURS SCATTERED SEVERE
THUNDERSTORMS ARE EXPECTED OVER NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS AND THE MISSISSIPPI DELTA.  THIS ACTIVITY IS ASSOCIATED
WITH A STRONG UPPER LEVEL DISTURBANCE MOVING ACROSS LOUISIANA
INTERACTING WITH A VERY MOIST AND UNSTABLE ATMOSPHERE.	THESES
STORMS	MAY PRODUCE WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF
QUARTERS.

STRONG THUNDERSTORMS WILL BE POSSIBLE OF THE REMAINDER OF THE
FORECAST AREA THROUGH TONIGHT. WIND GUSTS TO 50 MPH AND SMALL
HAIL WILL BE POSSIBLE.

STRONG THUNDERSTORMS WILL AGAIN DEVELOP ON FRIDAY AFTERNOON
ASSOCIATED WITH ANOTHER UPPER LEVEL DISTURBANCE. WIND GUSTS TO 55
MPH AND SMALL HAIL WILL BE POSSIBLE.

...FLOODING...
THE THUNDERSTORMS THAT DEVELOP THIS EVENING  WILL BE CAPABLE OF
PRODUCING TORRENTIAL DOWNPOURS THAT COULD PRODUCE RAINFALL RATES
OF UP TO 2 INCHES PER HOUR...EXPECIALLY WEST OF A LINE FROM
GRENADA TO VICKSBURG TO NATCHEZ.  THE HEAVY RAIN POTENTIAL WILL
SPREAD EASTWARD TOMORROW TO ALL AREAS WEST OF I-55.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

...DAYS TWO AND THREE...FRIDAY NIGHT THROUGH SUNDAY NIGHT...
A FEW STRONG  THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT INTO
SATURDAY AS A FRONTAL BOUNDARY	WILL EXTEND FROM TENNESSEE
SOUTHWEST INTO LOUISIANA. EXPECT THUNDERSTORM ACTIVITY TO
CONTINUE OUT AHEAD OF THE BOUNDARY AS THE ATMOSPHERE WILL CONTOUR
TO BE VERY UNSTABLE THROUGH  SATURDAY EVENING.

...DAYS FOUR THROUGH SEVEN...SUNDAY NIGHT THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, May 13, 7:45 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
0745 PM CDT THU MAY 13 2004

LAZ007>009-015-016-023>026-140200-
CATAHOULA-CONCORDIA-EAST CARROLL-FRANKLIN-MADISON-MOREHOUSE-RICHLAND-
TENSAS-WEST CARROLL-
0745 PM CDT THU MAY 13 2004

TORNADO WATCH NUMBER 202 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

IN LOUISIANA...
CATAHOULA       CONCORDIA       EAST CARROLL    FRANKLIN
MADISON         MOREHOUSE       RICHLAND        TENSAS
WEST CARROLL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:08 PM CDTSevere Thunderstorm WarningJANHumphreys, Leflore47 min
May 14, 3:39 PM CDTFlash Flood WarningJANAdams, Jefferson3 hr
May 14, 6:33 PM CDTFlash Flood WarningJANFranklin4 hr
May 14, 6:50 PM CDTFlash Flood WarningJANJefferson3 hr

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.